New York, 2004

Hail in New York, July 1, 2004

July 1, 2004 · NWS BUF · 3 events in 2 counties and zones

Thunderstorms that developed along a cold front crossing the region produced large hail. Three-quarter inch hail fell in Constableville, Lewis county, and one-inch hail was reported in Altmar, Oswego county, and West Leyden, Lewis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms that developed along a cold front crossing the region produced large hail. Three-quarter inch hail fell in Constableville, Lewis county, and one-inch hail was reported in Altmar, Oswego county, and West Leyden, Lewis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 1, 2:42 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 1, 2:42 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
342 PM EDT THU JUL 01 2004

.SHORT TERM (THROUGH SATURDAY)...

WITH THE EXCEPTION OF THE WESTERN SOUTHERN TIER COUNTIES...A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 6 PM THIS
EVENING.

CURRENTLY...SHOWERS/THUNDERSTORMS HAVE PRETTY MUCH BLOSSOMED ON
SCHEDULE AND IN THE AREAS WE EXPECTED...WITH THE BULK OF THE
ACTIVITY ACROSS THE EASTERN LAKE ONTARIO COUNTIES...LAKE
ONTARIO...AND SOUTHEASTERN ONTARIO PROVINCE. AS DISCUSSED
PREVIOUSLY...THIS IS THE AREA EXPERIENCING THE GREATEST
INSTABILITY...THE BEST LOW-LEVEL MOISTURE POOLING...AND THE
STRONGEST DYNAMICS FROM THE APPROACHING COLD FRONT/MID LEVEL
SHORTWAVE/UPPER JET MAXIMA. FURTHER TO THE SOUTH AND WEST...ONLY
ISOLATED ACTIVITY HAS DEVELOPED SO FAR IN THE SOMEWHAT LESS
FAVORABLE ENVIRONMENT. THIS IS PARTICULARLY THE CASE DOWNWIND OF
LAKE ERIE...WHERE A STIFF SW BREEZE OFF THE LAKE IS HELPING TO KEEP
THINGS EVEN MORE STABLE...AS EVIDENCED BY THE SHARP LAKE-EFFECT
SHADOW ON VIS SATELLITE IMAGERY.

ALTHOUGH THE BEST LIFT/INSTABILITY WILL REMAIN ACROSS THE NORTH
COUNTRY FOR THIS EVENT...AS THE SFC TROUGH/ASSOCIATED MID-LEVEL WAVE
PUSH FURTHER SE LATE THIS AFTERNOON AND EARLY THIS EVENING...AND AS
INSTABILITY INCREASES A LITTLE BIT MORE THROUGH LATE AFTERNOON...WE
EXPECT SCATTERED ACTIVITY TO DEVELOP FURTHER SAW INTO THE REST OF
THE AREA AND PERSIST INTO AT LEAST THE EARLY EVENING. ACROSS THE FAR
WESTERN PART OF THE STATE...THE MOST FAVORED AREA FOR DEVELOPMENT
LATE THIS AFTERNOON MAY VERY WELL BE ALONG THE NORTH SIDE OF THE
LAKE BREEZE BOUNDARY...AS LOW-LEVEL CONVERGENCE/MOISTURE POOLING
ALONG THIS FEATURE MAY BE ENHANCED AS THE WEAK COLD FRONT PUSHES IN
FROM THE NW.

BOTH THE ETA/GFS ARE CONSISTENT IN BRINGING THE COLD FRONT THROUGH
THE AREA BETWEEN 00Z-05Z...WITH THE AXIS OF THE MAIN SHORTWAVE
FOLLOWING THROUGH ABOUT AN HOUR OR TWO LATER. AM A LITTLE WARY OF
REMOVING POPS BEFORE THE MAIN S/W AXIS CLEARS THE AREA...SO WILL
MAINTAIN THEM THROUGH THE WEE HOURS OF THE MORNING ACROSS FAR
EASTERN SECTIONS. AGAIN...THE HIGHEST POPS WILL BE ACROSS THE
NORTHERNMOST ZONES...CLOSEST TO THE BEST DYNAMICS.

ONCE WE GET BEYOND TONIGHT...THINGS WILL TURN MUCH MORE PLEASANT FOR
FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS DOWN ACROSS THE
AREA...BRINGING MUCH DRIER CONDITIONS...RELATIVELY LIGHT WINDS AND
SEASONABLE TEMPS. ALTHOUGH SKIES LOOK TO BE PARTLY CLOUDY ON BOTH
DAYS DUE TO RESIDUAL LOW LEVEL MOISTURE FRI AND SOME PASSING CIRRUS
ON SAT...850 TEMPS WILL BE IN THE +10 TO +14 RANGE FRI AND IN THE
+13 TO +16 RANGE SAT...ENOUGH TO ALLOW READINGS TO HIT THE M-U
70S FRI AND THE LOW 80S SAT.

&&

.LONG TERM (SATURDAY NT THROUGH THU)...

THE 4TH OF JULY ITSELF CONTINUES TO LOOK A LITTLE BETTER THIS
AFTERNOON. AS WAS SUSPECTED YESTERDAY...THE SLOWER/FURTHER WESTWARD
TREND TO THE TRACK OF THE SFC LOW HAS CONTINUED ON THE GFS...AND IS
ALSO SUPPORTED BY THE ETA/OTHER EXTENDED MODELS. IT NOW APPEARS THAT
WE WILL HAVE A WARM FRONTAL PASSAGE WITH LIMITED LIFT DURING THE
MORNING ON SUNDAY...FOLLOWED BY LITTLE IN THE WAY OF PCPN UNTIL THE
COLD FRONT/SFC WAVE APPROACHES LATE IN THE DAY. BULK OF THE PCPN NOW
APPEARS TO HOLD OFF UNTIL SUNDAY NIGHT/EARLY MONDAY...AND EVEN THOSE
PERIODS DO NOT APPEAR TO BE A TOTAL WASHOUT AS MOST OF THE BETTER
DYNAMICS REMAIN TO THE NORTHWEST OF OUR AREA. FOR NOW...WILL
CONTINUE TO GO WITH CHC POPS LATE SAT NT/SUNDAY FOLLOWED BY LIKELY
SUNDAY NT/EARLY MON...THOUGH WILL BACK OFF A BIT ON THE
TIMING/PROBABILITIES...AS WELL AS WORD THINGS AS A FEW -SHRA/-TSRA
SUN NT/MON DUE TO SOMEWHAT MORE LIMITED DYNAMICS. I SHOULD NOTE THAT
IT COULD GET PRETTY WARM (WARMER THAN CURRENTLY ADVERTISED) ON
SUNDAY IF WE MANAGE TO GET ANY SUN - AS 850 TS ARE +18C AND FLOW
LOOKS TO BE SOUTHERLY...THOUGH HAVE HELD BACK A BIT ON TEMPS FOR NOW
DUE TO UNCERTAINTIES OF THIS...AS WELL AS TO STAY IN LINE WITH GRIDS
FROM SURROUNDING OFFICES.

REST OF THE FCST PERIOD LOOKS PRETTY MUCH THE SAME AS BEFORE. AFTER
SOME LINGERING PCPN FOR MON AM...WE DRY OUT DURING THE AFTERNOON
FROM W TO E...THEN STAY THAT WAY UNTIL LATER TUESDAY AFTERNOON WHEN
THE NEXT WARM FRONT APPROACHES. OPERATIONAL GFS AND HPC PROGS SWING
THIS NEXT FRONTAL SYSTEM ACROSS THE AREA TUES NT AND WED...SO WILL
CONTINUE TO DO THIS IN THE FORECAST AS WELL...FINALLY DRYING THINGS
OUT FOR THU.

&&

.AVIATION...

THE ENTIRE REGION EXCEPT FOR THE SOUTHERN TIER REMAINS UNDER A
SEVERE THUNDERSTORM WATCH UNTIL 6PM.

DIURNAL CU WILL PRODUCE OCNL CIGS AROUND 4K FT IN LOCATIONS SUCH AS
ROC ART AND JHW.  HOWEVER BRISK SAW FLOW OFF LAKE ERIE WILL PRECULDE
CU DEVELOPMENT AT IAG AND BUF THROUGH EARLY EVENING. AS A COLD FRONT
SLIDES SOUTHWARD FROM ONTARIO ACROSS THE REGION IN THE 22Z THROUGH
02Z TIMEFRAME THERE WILL BE POTENTIAL FOR SCT SVR THUNDERSTORMS THAT
WILL HAVE THE COULD PRODUCE WIND GUSTS IN EXCESS OF 50 KTS AS WELL
AS HAIL.

AFTER 02Z THE THUNDERSTORM DEVELOPMENT SHOULD WEAKEN.  AREA WILL SEE
VFR CIGS AS THE FRONT SLOWLY SLIDES THROUGH THE REGION.  THERE IS
THE POTENTIAL FOR A BIT OF FOG IN THE SOUTHERN TIER TOWARD MORNING
IF THE CIGS CAN BREAK ENOUGH TO ALLOW FOR RADIATIONAL COOLING.

VISIBILITY WILL PREVAIL THROUGH MID DAY TODAY. A COLD FRONT
APPROACHING FROM THE CENTRAL GREAT LAKES WILL KICK OFF A FEW
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...BUT MOST TAF SITES
WILL SEE VFR CONDITIONS. SOUTHWEST WINDS AHEAD OF THE FRONT WILL
INCREASE TO 15 TO 25 KNOTS TOWARD LATE MORNING AND CONTINUE
THROUGHOUT THE AFTERNOON.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

SHORT/LONG TERM...JJR
AVIATION...TAN
Hazardous weather outlook, Jul 1, 3:56 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
456 AM EDT THU JUL 1 2004

NYZ001>008-010>014-019>021-085-011052-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
456 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING.
THE FRONT IS EXPECTED TO BRING WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION. THERE IS A SLIGHT CHANCE THAT ONE OR TWO
STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING
WINDS AND/OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

SFM

In the hours before

Special weather statement, Jul 1, 10:23 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1123 AM EDT THU JUL 1 2004

NYZ006>008-011800-
JEFFERSON-LEWIS-OSWEGO-
1123 AM EDT THU JUL 1 2004

...SEVERE WEATHER POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON
AND EVENING...

A COLD FRONT FROM ONTARIO WILL MOVE SOUTHEAST AND CROSS THE NORTH
COUNTRY DURING THE AFTERNOON.  THE FRONT WILL BE ACCOMPANIED BY
THUNDERSTORM ACTIVITY.  SOME OF THESE STORMS MAY HAVE THE POTENTIAL
TO PRODUCE DAMAGING WINDS AND HAIL.

THE ACTIVITY WILL FIRST BE FELT ACROSS THE ST. LAWRENCE RIVER
INCLUDING THE THOUSAND ISLANDS REGION BETWEEN 1 AND 3 PM...THEN
CONTINUE ACROSS JEFFERSON...LEWIS AND OSWEGO COUNTIES THROUGH LATE
AFTERNOON AND EVENING.

MARINERS IN PARTICULAR SHOULD BE PREPARED TO GET TO SHORE IMMEDIATELY
IF SEVERE WEATHER THREATENS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES ON THE
POTENTIAL FOR SEVERE WEATHER.

EMERGENCY MANAGERS...LAW ENFORCEMENT...AND SKYWARN SPOTTERS ARE URGED
TO REPORT ANY DAMAGE ASSOCIATED WITH SEVERE WEATHER TO YOUR LOCAL
NATIONAL WEATHER SERVICE OFFICE.

NIZIOL
Local storm report, Jul 1, 2:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
343 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CONSTABLEVILLE          43.56N 75.43W
07/01/2004  0.75 INCH        LEWIS              NY   PUBLIC

            HAIL COVERING GROUND

&&

SL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lewis

When
July 1, 3:30 PM EST
Where
Lewis County, Constableville
Measured
0.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.567, -75.433

Hail, Oswego

When
July 1, 4:30 PM EST
Where
Oswego County, Altmar
Measured
1 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.500, -76.000

Hail, Lewis

When
July 1, 5:45 PM EST
Where
Lewis County, West Leyden
Measured
1 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.467, -75.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413922, 5413980, 5413981.